The typical cold and flu seasons are fall and winter, with a peak between December and February. According to the Centers for Disease Control and Prevention (CDC), the 2021-2022 flu season may occur earlier and could be more severe due to lack of virus activity since spring 2021 and reduced immunity of the population.
Many over-the-counter and prescription drugs are available in pharmacies and you may want to have a few in your kitchen cabinets. Which one is the best option? Here is a review of the most commonly recommended cold and flu medicine in the US.
Over the counter medications for colds and flu
The drugs do not have antiviral effects but provide relief of symptoms like fever, stuffy nose, and body aches.
Painkillers/ fever reducers. Acetaminophen and ibuprofen help to reduce fever and pain. They are available as single drugs or in combination with other active ingredients. Always read the labels to make sure you do not use two drugs that contain the same active ingredients, to avoid overdosing. Check with a pediatrician before using acetaminophen or ibuprofen for children younger than 6 months old. These drugs should be used short term, in recommended doses. Acetaminophen should be used cautiously because high doses can cause liver damage, while the FDA is warning us that ibuprofen increases the risk of cardiovascular diseases. Both drugs can irritate the stomach lining.
Decongestants and antihistamines.Decongestants help improve stuffy noses and congestion, by shrinking swollen blood vessels and tissues.Examples of decongestants include oxymetazoline(Afrin), phenylephrine (Sudafed PE) and pseudoephedrine( Silfedrine). Antihistamine drugs like brompheniramine (Dimetane) and cetirizine (Zyrtec) help manage runny noses and sneezing. Many formulas combine a decongestant with an antihistamine – for example Allegra-D or Benadryl Allergy. Decongestants can make some people feel jittery and cause sleeping problems. If you have high blood pressure, glaucoma, enlarged prostate, thyroid problems or diabetes check with a doctor before taking decongestants. Possible side effects from antihistamines include dry mouth, drowsiness and sleepiness (especially older generations of antihistamines), dizziness, nausea and vomiting. Decongestant and antihistamines should not be given to children under age 4.
Cough suppressants and expectorants. Cough suppressants like Dextromethorphan (DXM) help manage dry, hacking cough while expectorants like Guaifenesin (Mucinex) work best for productive coughs and sore throats. There are over one hundred cough medicine formulas that contain one or both of these products on the market . Cough drops may also soothe an irritated throat. They can be used by children aged 4 and up and adults . For younger children, follow medical advice. Individuals with COPD and those who take prescription drugs should check with a doctor, as these drugs can interfere with other drugs.
Antiviral prescription drugs – available for flu only
If you develop fever, cough, sore throat, runny nose, headaches, chills and other symptoms of flu go see your doctor. If the symptoms are severe or you are at risk to get complications, your doctor may recommend prescription antiviral drugs to treat your flu.
Antivirals work best when given early, within the first two days of getting the symptoms. They may help decrease the risk of complications like secondary bacterial infections, more severe symptoms, and the need for hospitalization. Generally speaking, elderly over age 65, those with weakened immune systems, with chronic heart, liver, or kidney disease, those with excess weight (obese) and metabolic disorders are more likely to have more severe symptoms or complications from influenza infections.
The FDA-approved prescription for flu currently available in the US are oseltamivir (Tamiflu) in pill and liquid form, zanamivir (Relenza) in a powder that is inhaled, peramivir (Rapivab) is given iv, and baloxavir marboxil (Xofluza), in a pill form.
Some of these drugs can be used in children as well. Children 2 weeks or older can use, oseltamivir and those who are 2 years of age or older may benefit from peramivir. Zanamivir is approved for early treatment for children older than 7 years of age except those with asthma or other lung conditions. Baloxavir is reserved for older children, at least 12 years of age.
Possible side effects include digestive symptoms like nausea and vomiting (oseltamivir), diarrhea (more common with peramivir), and bronchospasm with Zanamivir, which is inhaled. Some of these antiviral drugs are not indicated in some people- for example, Zanamivir is not recommended for those with COPD or asthma, baloxavir is not recommended in pregnant or breastfeeding women, those with chronic progressive illnesses, or in hospitalized individuals. More details about both benefits and risks of these drugs should be discussed with the doctor.
It is important to note that these drugs do not replace the flu vaccine. The over-the-counter and prescription antivirals are recommended for treatment, where the vaccines are preventive therapies. A pharmacist can help you choose an over-the-counter product, while doctors offer prescription drugs and advice on OTC products as well.